1. They prescribe benzodiazepines long-term without informed consent.
A long-term (2-4 weeks or more) benzodiazepine prescription should be accompanied with informed consent. Prescribed benzodiazepines carry short and long term risks. Studies past a few months are lacking, while evidences after long-term use of tolerance, physical dependence, withdrawal syndromes, and a worsening of the initial condition are known. Prescribers who do not inform patients of these common major risks, while highlighting only the very short-term benefits, are skipping one of the greatest patient safeguards in medicine.
2. They think benzodiazepines help anxiety and sleep disorders long term.
There are no long-term studies on benzodiazepine safety, but a 14-week study conducted by Upjohn resulted jn patients who were much worse off than the placebo group; more anxious, had more panic, doing worse on a “global scale” assessing overall well-being, while forty-four percent were unable to get off the drug. Benzodiazepines have been shown to impair the effectiveness of therapeutic interventions and are contraindicated for use in PTSD. Hypnotics have also been found to be ineffective long term in aiding insomnia.
3. They only disclaim about addiction, not physical dependence.
Many prescribers do disclaim about addiction but rarely about physical dependence. Benzodiazepines can be addictive, but physical dependence is more common. A substantial percentage of non-addicted patients will experience withdrawal with attempts at discontinuing a benzodiazepine. Disclaiming only about addiction provides a false sense of security, failing to inform patients of their risk for physical dependence.
4. They tell patients they are on a “low dose”.
Compliant patients can become physically dependent and experience severe withdrawal from any dose. The lowest available prescribed dosage for any commercially available benzodiazepine can subject a patient to physical dependence and a withdrawal syndrome. When prescribers make the “low dose” claim, they are often falling prey to clever marketing techniques, completely unaware that 0.5 milligrams of benzodiazepines like Ativan, Xanax, and Klonopin are equivalent to 5-10 milligrams of Valium (equivalency charts can vary, depending on source). “Low dose” misleads patients into believing that so long as they stay below a non-existent threshold, they are safe.
5. They downplay or fail to recognize adverse effects.
Patients can spend years suffering and chasing “mystery symptoms,” that ultimately are caused by the drug, often resulting in unnecessary testing, medical expense, misdiagnosis, and sometimes polydrugging. During this time, because diagnostic testing will often come back negative, the patient is often assumed mentally ill, and, ironically, their benzodiazepine dose is sometimes increased as a result.
6. They don’t understand tolerance or interdose withdrawal.
Benzodiazepines quickly lose their effectiveness. As a result many end up experiencing interdose withdrawal, where they are actually withdrawing in between doses, and tolerance withdrawal, where they have become tolerant to the therapeutic effects at that dose and require higher dose to achieve the same initial effects. Because interdose and/or tolerance withdrawal is often confused with “addiction” or “craving,” prescribers often refuse to increase the patients dose or frequency of dose, even when that can provide the patient more comfort and stability.
7. They think one benzodiazepine is unsafe but another is safe.
All benzodiazepines are not the same. The notion that the newer benzodiazepines or “anxiolytics,” like Klonopin and Ativan, for example, are “safe” and Valium “unsafe” is an old wives tale deriving from the original pharmaceutical marketing around the time Valium got a bad rap and was brought under scrutiny for the destruction it caused in the 1960s and 70s. Because of this, it is common to think of Valium as “dangerous” or “deadly,” but Klonopin as “safe.” But that wasn’t true then, and it isn’t true now. While it is true that benzodiazepines with a shorter half-life, like Xanax or Ativan, can put patients at greater risk for interdose withdrawal than their longer half-life counterparts, all benzodiazepines carry the same potential for causing physical dependence, tolerance, withdrawal syndromes, disability and sometimes death when prescribing guidelines are ignored.
8. They think other drugs can alleviate benzodiazepine withdrawal.
The studies on adding medications to benzodiazepine withdrawal are paltry and unconvincing, perhaps explaining why the British National Formulary benzodiazepine guidance states, “the addition of beta-blockers, antidepressants and antipsychotics should be avoided where possible.” Usually the severity of a patient’s withdrawal can be effectively managed and minimized through slow and proper tapering as opposed to complicating matters with the addition of more medications.
9. They don’t know how to safely withdraw a patient from benzodiazepines.
Patients are often either over-rapidly tapered, cold turkeyed, or inappropriately sent to detox centers. If a withdrawal is initiated at a rate that is faster than 5-10% from the current dose every 2-4 weeks (or less), excluding special circumstances like paradoxical reactions, it is usually too fast. Where a prescriber can also go wrong with withdrawal is:
- Too rapid or underdosing during a crossover to a longer half-life from their current benzodiazepine for the purpose of tapering.
- Refusing to be flexible when a patient reports requiring the slightly-higher (compared to some other sources) Ashton Manual Valium equivalence, leaving the patient underdosed, destabilized, and suffering.
- Unreasonable timeline expectations for tapering (tapers have been reported to take many months and sometimes many years, depending on the patient).
10. They think all patients will have similar benzodiazepine experiences.
While a percentage of patients will have no problems with long-term benzodiazepine prescription, many prescribers assume that this applies to all of their patients. As a result, prescribers often miss properly diagnosing benzodiazepine problems for what they are because the potential for them isn’t even on their radar or in their differential. The end result of this is that many patients do not get the support, validation, recognition, or help they need around a very real and serious iatrogenic medication-induced illness. Also, aside from the FDA warnings against prescribing benzodiazepines to patients with an addiction history, which are also frequently ignored, there is no way to predict in advance which patients will develop physical dependence or experience severe withdrawal reactions. Every patient’s experience will be unique and should be treated as such.
Janice is a graduate of the University of South Florida. Prior to becoming sick from benzodiazepines she was working on her Master’s in Clinical Psychology. She founded Benzodiazepine Information Coalition in 2016 after sustaining a multi year injury from prescription Ativan taken as instructed by her physician. She experienced severe side effects from the drug and was misdiagnosed, over a 5 year period, with a multitude of health problems from multiple specialists unable to consider benzodiazepines as the culprit. When she finally discovered the cause of these problems she was unable to find a physician, despite multiple consultations, capable of tapering her off the drug. Fortunately she was able to find this information online from other laypeople who had experienced the same problem. Shocked with, and confused by, the widespread lack of knowledge within the medical community about such a commonly prescribed class of drugs, along with a feeling of indebtedness towards the prescribed harm community that saved her, she decided to organize and form a coalition to facilitate information sharing, awareness, education, research and change.